Flash Flood, Cattaraugus
- When
- August 9, 6:34 PM EST to 8:35 PM EST
- Where
- Cattaraugus County, 0.86 mi NW of Portville to 0.89 mi WSW of Portville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.040, -78.340
An area of showers and thunderstorms moved across the western southern tier counties. The thunderstorms produced very heavy rain with rates up to two inches per hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An area of showers and thunderstorms moved across the western southern tier counties. The thunderstorms produced very heavy rain with rates up to two inches per hour. Flash flooding was reported in Bolivar, Olean and Portville where several roads were inundated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 6:02 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 702 PM EDT THU AUG 9 2012 .SYNOPSIS... AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR MID AUGUST WILL TRACK FROM THE OHIO VALLEY TO LAKE ERIE TONIGHT...BEFORE SLOWLY LIFTING NORTHEAST ACROSS ONTARIO AND QUEBEC FRIDAY THROUGH SUNDAY. THIS SYSTEM SHOULD BRING SOME MUCH NEEDED RAINFALL TO THE REGION TONIGHT THROUGH SATURDAY MORNING...WITH SOME LAKE EFFECT RAIN SHOWERS THEN POSSIBLY AFFECTING AREAS DOWNWIND OF THE LAKES SATURDAY NIGHT AND SUNDAY. && .NEAR TERM /THROUGH FRIDAY/... THROUGH EARLY EVENING...THE MOST SIGNIFICANT SHOWERS AND THUNDERSTORMS HAVE LARGELY STEERED CLEAR OF OUR CWA IN WESTERN NEW YORK. THIS IS LIKELY TO CHANGE...AS RADAR TRENDS AND THE LATEST HRRR RUNS SUGGESTS HEAVY RAIN WILL STREAM UP A BOUNDARY EXTENDING FROM SW-NE FROM EASTERN OHIO...TO NORTHWESTERN NEW YORK...TO WEST- CENTRAL NEW YORK. FOLLOWING THIS TREND...EXPECT THE GREATEST POTENTIAL FOR HEAVY RAIN WILL BE IN CATTARAUGUS/ALLEGHENY/LIVINGSTON COUNTIES. WHILE STORMS SHOULD GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME HEATING...GIVEN THE UPPER FLOW IS PARALLEL TO THE DEVELOPING LINE...CAN SEE THE POTENTIALLY FOR LOCALLY HEAVY RAINFALL IN EXCESS OF TWO INCHES IN THIS REGION. THIS COULD POSE A THREAT FOR FLASH FLOODING IF THE HRRR FORECAST PANS OUT. UPDATE INCLUDES MENTION OF HEAVY RAINFALL IN THESE COUNTIES...AND PERHAPS IN COUNTIES NEARBY THIS EXPANDING FINGER OF MOISTURE. OTHERWISE...A MORE STRATI-FORM AREA OF SHOWERS ACROSS WESTERN LAKE ONTARIO WILL DRIFT TO THE NORTHEAST. THIS MAY EXPAND AND CLIP WESTERN NEW YORK...BUT FEEL QPFS WITH THIS SHOULD LARGELY BE ON THE LIGHT SIDE COMPARED TO STORMS EXPANDING INTO THE SOUTHERN TIER. AFTER THAT...ACTIVITY SHOULD BECOME MORE WIDESPREAD...BUT ALSO MORE STRATIFORM AS THE MAIN SURFACE WAVE LIFTS NORTHEAST INTO LAKE ERIE...WITH STRENGTHENING WARM AIR ADVECTION AND JET DYNAMICS OUT AHEAD OF THE LOW HELPING TO FORCE THE DEVELOPMENT OF MORE WIDESPREAD SHOWERS ACROSS THE AREA...ALONG WITH SOME EMBEDDED THUNDER GIVEN THE CONTINUED PRESENCE OF ELEVATED INSTABILITY. WILL HAVE POPS INCREASING TO THE LIKELY AND CATEGORICAL RANGES DURING THIS TIME FRAME...WITH THE HIGHEST PRECIP CHANCES FOCUSED NORTH OF THE WARM FRONT...OR ACROSS FAR WESTERN NEW YORK...PORTIONS OF THE GENESEE VALLEY...AND NORTH COUNTRY. DURING THE COURSE OF FRIDAY...THE SURFACE LOW WILL LIFT NORTH INTO SOUTHERN ONTARIO...WITH ITS ASSOCIATED WARM FRONT/BELT OF WARM ADVECTIVE PRECIP GRADUALLY SHIFTING NORTH INTO ONTARIO AND THE SAINT LAWRENCE VALLEY WITH TIME. AT THE SAME TIME...ITS TRAILING COLD FRONT WILL SLIDE EAST INTO FAR WESTERN NEW YORK. COUPLED WITH HEIGHT FALLS AND AN INCREASINGLY DIFFLUENT FLOW ALOFT ASSOCIATED WITH THE APPROACHING PARENT UPPER LEVEL LOW...THIS FEATURE WILL LIKELY SET OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THAT WILL WORK ACROSS THE AREA FROM WEST TO EAST FRIDAY AFTERNOON. NEEDLESS TO SAY...ALL OF THIS WILL RESULT IN RATHER HIGH PRECIPITATION CHANCES CONTINUING RIGHT THROUGH FRIDAY...WITH A MIX OF HIGH LIKELY TO CATEGORICAL POPS AGAIN IN THE FORECAST. IN TERMS OF SEVERE WEATHER POTENTIAL...THIS SHOULD REMAIN RELATIVELY LOW THIS EVENING WITH THE AREA OF THE GREATEST INSTABILITY REMAINING LARGELY TO OUR SOUTH AND EAST...THOUGH WE WILL STILL NEED TO KEEP AN EYE ON ANY ADDITIONAL CONVECTION THAT POPS ALONG OUR SOUTHEASTERN PERIPHERY. LIKEWISE...DIMINISHING SURFACE-BASED AND MIXED-LAYER INSTABILITY AFTER SUNSET WILL ALSO RESULT IN THE SEVERE WEATHER PROBABILITIES REMAINING VERY LOW TONIGHT. AS FOR FRIDAY...FAIRLY PERSISTENT CLOUD COVER AND MORNING/EARLY AFTERNOON SHOWER ACTIVITY SHOULD HELP TO HOLD INSTABILITY LEVELS DOWN IN ADVANCE OF THE APPROACHING COLD FRONT...WHICH SHOULD HELP TO AGAIN LEAD TO A REDUCED SEVERE RISK. THIS SAID...WE WILL AGAIN NEED TO KEEP AN EYE ACROSS FAR SOUTHERN PORTIONS OF THE AREA FOR ANY BREAKS/POCKETS OF BETTER HEATING THAT COULD LEAD TO LOCALIZED STRONGER CONVECTIVE DEVELOPMENT...ESPECIALLY GIVEN THE PRESENCE OF A MID LEVEL JET ENCROACHING FROM THE SOUTH. AS FOR RAINFALL AMOUNTS...IF CURRENT MODEL PROJECTIONS HOLD TRUE...A CONSENSUS OF THE NAM/GFS/ECMWF AND HPC GUIDANCE SUGGESTS THE POTENTIAL FOR AS MUCH AS ONE TO ONE AND A HALF INCHES OR RAIN THROUGH FRIDAY...WITH THE HIGHEST AMOUNTS MOST LIKELY ACROSS NORTHERN SECTIONS...AND THE LOWEST AMOUNTS MORE PROBABLE ACROSS INTERIOR PORTIONS OF THE SOUTHERN TIER/FINGER LAKES. GIVEN THE DRY WEATHER OF THIS SUMMER...SUCH RAINFALL IS LIKELY TO BE LARGELY BENEFICIAL AND NOT LIKELY TO CAUSE WIDESPREAD FLOODING CONCERNS... THOUGH HIGHLY LOCALIZED FLOODING ISSUES WOULD STILL BE POSSIBLE WITHIN INDIVIDUAL STORMS/STRONGER CONVECTIVE ELEMENTS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... SHORT TERM MODELS REMAINING CONSISTENT IN SHOWING A DEEP DRY SLOT SURGING INTO THE REGION ON THE EASTERN SIDE OF THE HIGHLY ANOMALOUS UPPER CIRCULATION. THIS SHOULD EFFECTIVELY DIMINISH THE STEADIEST PRECIPITATION FROM WEST TO EAST FRIDAY NIGHT THROUGH SATURDAY. HOWEVER...WRAP AROUND MOISTURE BEGINS TO WORK INTO WESTERN SECTIONS DURING THE DAY SATURDAY...EVENTUALLY PUSHING THROUGH EASTERN SECTIONS BY SATURDAY NIGHT. THE POTENTIAL FOR LAKE EFFECT/ENHANCED RAINS BECOME INTERESTING SATURDAY NIGHT INTO EARLY SUNDAY... ESPECIALLY OFF LAKE ERIE AS 850 MB DELTA T VALUES NEAR 15C WITH WELL ALIGNED WEST SOUTHWEST TRAJECTORIES. && .LONG TERM /MONDAY THROUGH THURSDAY/... LATEST MEDIUM RANGE MODELS AND ENSEMBLES IN FAIR AGREEMENT THROUGH THE PERIOD WHICH IS BASICALLY TO SUGGEST BROAD UPPER LEVEL TROUGHING ACROSS THE NORTHEAST CONUS...ALTHOUGH THE PERIOD WILL START WITH A PERIOD OF RIDGING. THE WEAK RIDGING ALOFT AND AT THE SURFACE WILL PROVIDE DRY CONDITIONS FOR MONDAY. THIS LOOKS TO BE JUST A BRIEF PERIOD AS ADDITIONAL SHORT WAVE ENERGY DROPS THROUGH THE BROAD TROUGH BY EARLY TUESDAY WITH A RENEWED THREAT FOR CONVECTION LATE MONDAY NIGHT AND TUESDAY. ADDITIONAL CHANCES FOR CONVECTION WILL DEVELOP ALONG AND AHEAD OF THE SURFACE COLD FRONT DROPPING DOWN ACROSS THE REGION LATE TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE NOSING DOWN IN WAKE OF THE FRONT SHOULD BRING DRIER CONDITIONS FOR THURSDAY. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AREA RADARS SHOWING SCATTERED POCKETS OF RAIN SHOWERS CONTINUING TO MOVE NORTHEASTWARD THROUGH PORTIONS OF WESTERN AND NORTHERN NEW YORK THIS AFTERNOON. AN AREA OF CLEARING WILL BRIEFLY MOVE INTO WESTERN AND NORTHERN NEW YORK DURING THE MID TO LATE AFTERNOON HOURS PROVIDING MAINLY VFR CONDITIONS...HOWEVER THIS ADDITIONAL HEATING WILL TEND TO MAKE THINGS A BIT MORE UNSTABLE AND POSSIBLY LEAD TO THE DEVELOPMENT OF SOME ISOLATED THUNDERSTORM ACTIVITY. CIGS WILL THEN THICKEN AND LOWER AGAIN LATER THIS EVENING. VFR CONDITIONS ARE EXPECTED THROUGH THE EVENING...THEN POSSIBLY GOING MVFR AT TIMES DURING THE OVERNIGHT HOURS. STEADIER RAIN/MVFR CONDITIONS AFTER 06Z WILL TAPER OFF TO SCATTERED SHOWERS LATER IN THE MORNING/EARLY AFTERNOON. OUTLOOK... FRIDAY NIGHT...MVFR IN SCATTERED SHOWERS. SATURDAY...VFR/MVFR IN SCATTERED SHOWERS. SUNDAY...MAINLY VFR. MONDAY...VFR. TUESDAY...VFR...CHANCE OF SHOWERS. && .MARINE... AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR MID AUGUST WILL TRACK FROM THE OHIO VALLEY TO LAKE ERIE TONIGHT...BEFORE SLOWLY LIFTING NORTHEAST ACROSS ONTARIO AND QUEBEC FRIDAY THROUGH SUNDAY. THIS SYSTEM WILL KEEP UNSETTLED WEATHER ACROSS THE LOWER LAKES REGION THROUGH THE UPCOMING WEEKEND. IN TERMS OF WINDS AND WAVES...A MORE NORTHWESTERLY TRACK OF THE LOW COMPARED TO EARLIER PROJECTIONS WILL LEAD TO A SOMEWHAT WEAKER EASTERLY TO NORTHEASTERLY FLOW ON LAKE ONTARIO LATER TONIGHT AND FRIDAY MORNING...WHICH SHOULD RESULT IN CONDITIONS REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THAT TIME. WINDS WILL THEN VEER TO SOUTHERLY ON FRIDAY FOLLOWING THE PASSAGE OF A WARM FRONT...BEFORE TURNING SOUTHWESTERLY AND STRENGTHENING FRIDAY NIGHT AND SATURDAY IN THE WAKE OF A COLD FRONT. COUPLED WITH THE ARRIVAL OF COOLER AIR ALOFT...THIS MAY LEAD TO ADVISORY-LEVEL CONDITIONS DEVELOPING ACROSS PORTIONS OF THE LAKES FRIDAY NIGHT AND SATURDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...APFFEL/JJR SHORT TERM...TMA LONG TERM...TMA AVIATION...JM/SMITH MARINE...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 935 AM EDT THU AUG 9 2012 NYZ001>006-008-010>014-019>021-085-101345- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 935 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES THROUGH FRIDAY NIGHT BRINGING THE LIKELIHOOD OF WIDESPREAD HEAVY RAIN TO THE AREA. 1 TO 2 INCHES OF RAIN ARE CURRENTLY EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE CREATING A POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-NYZ007-SLZ022-024-101345- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- JEFFERSON-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 935 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
359 PM EDT THU AUG 9 2012
NYZ008-092100-
LEWIS NY-
359 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL
LEWIS COUNTY...AND MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CONSTABLEVILLE...
PORT LEYDEN AND LYONS FALLS...
LAT...LON 4342 7552 4342 7554 4352 7562 4375 7513
4374 7511 4362 7510
TJPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
656 PM EDT THU AUG 9 2012
NYZ020-021-092345-
ALLEGANY NY-CATTARAUGUS NY-
656 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS LOCATED OVER SOUTHEAST CATTARAUGUS COUNTY
MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN ACCOMPANYING THESE
STORMS MAY CAUSE PONDING OF WATER ON AREA ROADS AND SOME FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS. THE HEAVIEST RAIN WILL
IMPACT AN AREA STRETCHING FROM PORTVILLE TO ANGELICA WHERE 1 TO 2
INCHES OF RAIN IS POSSIBLE BETWEEN 7 PM EDT AND 8 PM EDT.
SMALL HAIL AND WIND GUSTS UP TO 35 MPH ARE ALSO POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 4208 7854 4241 7801 4219 7780 4199 7826
4200 7846
TJPThe Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410856, 410857, 410858.